Idaho, 2019Damaging Winds in Idaho, July 5, 2019
July 5, 2019 · NWS OTX · 2 events in 2 counties and zones
During the evening of July 5th thunderstorms formed over northeast Oregon and moved into extreme southeast Washington and the southern Idaho Panhandle. Scattered reports of trees down and power outages were received from these areas before these storms dissipated later in the evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the evening of July 5th thunderstorms formed over northeast Oregon and moved into extreme southeast Washington and the southern Idaho Panhandle. Scattered reports of trees down and power outages were received from these areas before these storms dissipated later in the evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 5, 5:24 PM PST, 56 minutes earlier.
Area forecast discussion, Jul 5, 5:24 PM PST, 56 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
624 PM PDT Fri Jul 5 2019
.SYNOPSIS...
Showers and thunderstorms can be expected mainly over the
mountainous areas along the Canadian border through Monday. The
arrival of a weak cold front will bring cooler temperatures Sunday
and Monday with highs in the upper 70s and lower 80s. A return to
warmer, more seasonal temperatures is expected by the middle next
week.
&&
.DISCUSSION...
Tonight: A persistent area of low pressure over southwest BC will
kick off another round of showers and thunderstorms this
afternoon and evening over the north Cascades, Okanogan Highlands,
as well as the mountains of northeast Washington and far north
Idaho. With 700-500mb winds between 20 and 30kts to the northeast,
we should see cell motion around 25 mph. It's not out of the
question that a storm could produce a period of heavy rain over a
burn scar, but cell movement is good news for decreasing the
overall flash flood threat. We will also be watching northeast
Oregon for thunderstorm development late this afternoon and this
evening. The 2 PM satellite imagery shows cumulus building around
Baker City and Enterprise. A few of these developing thunderstorms
may propagate as far northeast as Lewiston, Craigmont, and Kamiah
this evening carrying the threat of brief heavy rain, small hail,
and wind gusts to 45 mph.
Overnight, the plume of moisture fueling the development of the
Oregon storms may spawn late night and early morning showers
across the Palouse and Idaho Panhandle. Mid-level instability is
marginal on NAM and GFS forecast soundings, but these models and
several high resolution models forecast high-based showers after
midnight into early Saturday morning. Don't expect a lot of rain
with these cells. With cloud bases around eight thousand feet,
precipitation amounts probably won't amount to much in places like
Pullman, St Maries, and Kellogg.
Saturday and Sunday: The focus for showers and thunderstorms won't
move much Sat and Sun with the mountainous terrain along the
Canadian border the most likely breeding grounds for convection.
Afternoon highs on Saturday are once again expected to be in the
80s over the majority of the lowlands across the Inland Northwest.
Sunday will be cooler with many areas in the mid to upper 70s.
Temps are expected to drop a few degrees as the low over southwest
BC finally creeps east. As it does, look for a push of cooler
marine air. /GKoch
Monday and Tuesday: The weather is remains unsettled as a low moves
out of the region. This will continue to bring slow moving showers
and isolated thunderstorms to mainly the northern Washington
mountains and far northern Idaho Panhandle. Most models show a
chance that the Idaho Panhandle will receive precipitation from this
passage as well. After what seems like endless showers in the
north, we have a cloudy, dry Tuesday ahead of us as a ridge moves
into the region.
Wednesday into Friday: A low continues to push into the Pacific
Northwest, but is stopped by a large ridge that will reside across
much of northern U.S. This is due to a high pressure system in the
south/southwest that doesn't look like it'll be moving anytime soon.
Models are not in agreement with how much precipitation we may get
as this low tries to move into the NW. Currently, it looks like the
majority will move north/northwest of us on Wednesday. This includes
the western half of WA which may include the Cascades. However,
there is low confidence at this point. After the passage of a cold
front this weekend, temperatures will warm to near normal values.
Highs will be in the 80s and lows in the upper 50s-to-60s. JS
&&
.AVIATION...
00Z TAFS: As a cold front approaches from the west this evening...
there are two main areas of concern for thunderstorm activity.
The first area will be over the N Cascades and mountains along
the immediate Canadian Border. An area of thunderstorms will also
move across SE Washington, likely impacting KLWS-KPUW with
thunderstorms. Gusty outflow winds upwards of 40kt along with
brief visibility restrictions are possible at KLWS-KPUW this
evening. As the front moves into Ern WA overnight, high based
showers will remain possible from Lewiston to Spokane and Coeur D
Alene. It is not out of question for a few lightning strikes
either. After 19z...isolated thunderstorms will likely redevelop
over the N Cascades. /sb
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 57 82 53 77 52 76 / 10 10 0 10 10 30
Coeur d'Alene 57 81 54 75 52 75 / 20 20 10 10 10 20
Pullman 53 79 50 74 49 74 / 20 20 10 10 10 10
Lewiston 61 88 58 82 57 81 / 20 10 10 10 10 10
Colville 56 83 53 78 51 79 / 10 10 20 50 40 50
Sandpoint 55 78 52 75 51 73 / 20 20 10 20 10 40
Kellogg 59 80 55 75 54 71 / 20 20 10 20 10 20
Moses Lake 59 86 54 82 55 83 / 0 0 0 0 0 10
Wenatchee 62 82 58 79 58 80 / 10 10 0 10 0 10
Omak 61 83 55 80 56 81 / 40 20 10 40 20 40
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Jul 5, 4:02 AM PST, 14 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
502 AM PDT Fri Jul 5 2019
IDZ001-WAZ037-038-042-061215-
Northern Panhandle-Northeast Mountains-Okanogan Highlands-
East Slopes Northern Cascades-
502 AM PDT Fri Jul 5 2019
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Locally strong thunderstorms will be possible Saturday afternoon
across the north Cascades and along the Canadian border. These
may carry a risk for locally heavy downpours, gusty winds
and small hail as well as dangerous lightning.
Additional thunderstorms will be possible each afternoon from
Sunday to Tuesday over the northern Cascades through northern
Idaho Panhandle. Slower moving thunderstorms will be possible.
This combined with the potential for heavy rain will
increase the threat of localized flooding and debris flows.
IDZ002>004-026-027-WAZ031>036-041-043-044-061215-
Coeur d'Alene Area-Idaho Palouse-Central Panhandle Mountains-
Lewiston Area-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
Washington Palouse-Moses Lake Area-Upper Columbia Basin-
Spokane Area-Wenatchee Area-Okanogan Valley-Waterville Plateau-
502 AM PDT Fri Jul 5 2019
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
No hazardous weather is expected at this time.
In the hours before
Special weather statement, Jul 5, 12:50 PM PST, 5 hours 30 minutes before
Special Weather Statement
National Weather Service Spokane WA
150 PM PDT Fri Jul 5 2019
WAZ038-052115-
Okanogan Highlands WA-
150 PM PDT Fri Jul 5 2019
...SPECIAL WEATHER STATEMENT...
At 149 PM PDT, Doppler radar was tracking a strong thunderstorm 19
miles southeast of Oroville, or 35 miles northeast of Omak, moving
northeast at 10 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Chesaw, Lost Lake Campground and Bonaparte Lake Campground.
LAT...LON 4875 11903 4878 11916 4898 11908 4892 11884
TIME...MOT...LOC 2049Z 205DEG 10KT 4882 11904
LN
Special weather statement, Jul 5, 5:43 PM PST, 37 minutes before
Special Weather Statement
National Weather Service Spokane WA
643 PM PDT Fri Jul 5 2019
IDZ026-027-WAZ031>033-060245-
Lewiston Area ID-Lewis and Southern Nez Perce Counties ID-
Northeast Blue Mountains WA-Washington Palouse WA-
Lower Garfield and Asotin Counties WA-
643 PM PDT Fri Jul 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LATAH...NEZ PERCE...
NORTH CENTRAL LEWIS...GARFIELD...SOUTHEASTERN WHITMAN AND ASOTIN
COUNTIES UNTIL 745 PM PDT...
At 643 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Turner to 14 miles
southeast of Pomeroy to 12 miles south of Clarkston Heights-Vineland
to 14 miles east of Paradise to 18 miles north of Imnaha. Movement
was north at 20 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Lewiston, Clarkston, Lapwai, Pomeroy, Juliaetta, Culdesac, Clarkston
Heights-Vineland, West Clarkston-Highland, Asotin, Colton, Uniontown,
Peck, Spalding, Dodge, Southwick, Almota, Waha, Gifford, Mayview and
Anatone.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4600 11692 4600 11718 4622 11748 4625 11762
4633 11762 4634 11768 4647 11774 4647 11782
4678 11783 4665 11704 4654 11704 4654 11675
4663 11662 4662 11645 4650 11645 4649 11637
4635 11636 4632 11676 4610 11673 4588 11683
TIME...MOT...LOC 0143Z 193DEG 18KT 4633 11777 4629 11747 4621 11712
4601 11693 4582 11690
SBThunderstorm Wind, Nez Perce
- When
- July 5, 6:20 PM PST to 6:30 PM PST
- Where
- Nez Perce County, 1.32 mi S of East Lewiston
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 46.401, -117.019
A local newspaper reported a tree blown down in Lewiston due to a thunderstorm wind gust. No damage was reported. Time estimated from radar data. The local utility company reported 2400 customers without power in the Lewiston and Clarkston area as a result of thunderstorm winds bringing down power lines.
Thunderstorm Wind, Benewah
- When
- July 5, 7:30 PM PST to 7:45 PM PST
- Where
- Benewah County, 2.52 mi N of Sanders
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.136, -116.791
A weather spotter near Sanders reported multiple trees snapped and uprooted in nearby yards and wooded areas due to thunderstorm wind gusts. The trees were 12 to 20 inches in diameter. No structure damage beyond a downed power line was reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Damaging Wind in Florida, July 5, 20191 death · 1 injured · $500 · 28 events
- Flash Flooding and Flooding in Missouri, July 5, 20191 death · 9 events
- Flash Flooding in Ohio, July 5, 2019$25 million · 2 events
- Flash Flooding and Flooding in Minnesota, July 5 to 7, 2019$395,000 · 8 events
- Hail in Colorado, July 5, 20192.5 in hail · 61 events
- Flash Flood and Damaging Wind in Arkansas, July 5, 2019$100,000 · 52 kt wind · 3 events
- Lightning Strike in Florida, July 5, 2019$75,000 · 1 event
- Hail and Damaging Wind in Nebraska, July 5, 2019$50,000 · 1 in hail · 2 events
- Flood in South Dakota, July 5 to 6, 2019$50,000 · 1 event
- Flood in South Dakota, July 5 to 7, 2019$35,000 · 1 event
- Flash Flooding and Damaging Winds in Georgia, July 5 to 6, 2019$25,000 · 50 kt wind · 6 events
- Tornadoes and Flash Flooding in Minnesota, July 5 to 6, 2019$20,000 · EF0 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 833943, 833938.